We are independent & ad-supported. We may earn a commission for purchases made through our links.

Advertiser Disclosure

Our website is an independent, advertising-supported platform. We provide our content free of charge to our readers, and to keep it that way, we rely on revenue generated through advertisements and affiliate partnerships. This means that when you click on certain links on our site and make a purchase, we may earn a commission. Learn more.

How We Make Money

We sustain our operations through affiliate commissions and advertising. If you click on an affiliate link and make a purchase, we may receive a commission from the merchant at no additional cost to you. We also display advertisements on our website, which help generate revenue to support our work and keep our content free for readers. Our editorial team operates independently from our advertising and affiliate partnerships to ensure that our content remains unbiased and focused on providing you with the best information and recommendations based on thorough research and honest evaluations. To remain transparent, we’ve provided a list of our current affiliate partners here.

What Is the Connection between Aspirin and Tinnitus?

By Rebecca Harkin
Updated Mar 03, 2024
Our promise to you
The Health Board is dedicated to creating trustworthy, high-quality content that always prioritizes transparency, integrity, and inclusivity above all else. Our ensure that our content creation and review process includes rigorous fact-checking, evidence-based, and continual updates to ensure accuracy and reliability.

Our Promise to you

Founded in 2002, our company has been a trusted resource for readers seeking informative and engaging content. Our dedication to quality remains unwavering—and will never change. We follow a strict editorial policy, ensuring that our content is authored by highly qualified professionals and edited by subject matter experts. This guarantees that everything we publish is objective, accurate, and trustworthy.

Over the years, we've refined our approach to cover a wide range of topics, providing readers with reliable and practical advice to enhance their knowledge and skills. That's why millions of readers turn to us each year. Join us in celebrating the joy of learning, guided by standards you can trust.

Editorial Standards

At The Health Board, we are committed to creating content that you can trust. Our editorial process is designed to ensure that every piece of content we publish is accurate, reliable, and informative.

Our team of experienced writers and editors follows a strict set of guidelines to ensure the highest quality content. We conduct thorough research, fact-check all information, and rely on credible sources to back up our claims. Our content is reviewed by subject matter experts to ensure accuracy and clarity.

We believe in transparency and maintain editorial independence from our advertisers. Our team does not receive direct compensation from advertisers, allowing us to create unbiased content that prioritizes your interests.

The connection between aspirin and tinnitus, or a persistent ringing in the ear, is clear with high doses of aspirin, taken for long periods of time, greatly increasing the chances of developing tinnitus. In addition, when a patient has a preexisting problem with tinnitus and is taking high doses of aspirin, the chance of developing tinnitus increases and the time it takes for the tinnitus to develop decreases. The relationship between aspirin and tinnitus stems from aspirin’s ototoxicity, or its capacity to cause damage to the nerves or structures in the ear. Typically, the best way to avoid the damaging effects of aspirin and tinnitus is by monitoring the blood levels of aspirin, keeping doses as low as possible, or switching to a different pain killer that does not have ototoxic side effects. For most people, once the aspirin has been stopped, the tinnitus will fade away.

The use of aspirin and tinnitus becomes an issue when high doses of aspirin are needed over a long period of time to treat, for example, rheumatoid arthritis or severe headaches. Low doses of aspirin used to lessen the risk of heart attack and stroke will only very rarely cause tinnitus, if at all. An exception to this is when a patient has a preexisting problem with tinnitus. When this is the case, the patient may be more prone to the return of tinnitus, or aspirin may intensify the current condition. In this situation, the patient should discuss his history of tinnitus with his doctor before using baby aspirin therapy to reduce the risk of heart attacks or strokes.

The way in which aspirin causes tinnitus is not known. The ototoxic effects of aspirin are assumed to be metabolic or concentrated on sub-cellular biochemical processes rather than causing structural damage to the architecture of the inner ear. This may be the reason why, when aspirin therapy is stopped or significantly decreased, the cells recover and the tinnitus fades.

The best ways to avoid the detrimental impact of aspirin and tinnitus are to keep doses of aspirin as low as possible and limit the amount of time taking high doses of aspirin. It may also be necessary to periodically test the levels of aspirin in the blood to determine a safe dose. Patients should also be warned to stop the use of aspirin at the first sign of tinnitus. The best alternative, however, is to avoid the use of high doses of aspirin for long periods of time by using some other pain killer that does not have ototoxic side effects.

The Health Board is dedicated to providing accurate and trustworthy information. We carefully select reputable sources and employ a rigorous fact-checking process to maintain the highest standards. To learn more about our commitment to accuracy, read our editorial process.

Discussion Comments

By anon335024 — On May 17, 2013

So what is considered a high dose? I've been taking 325 mg a day for 2 1/2 years in order to prevent blood clots in my renal artery (after a kidney transplant). Is this too much? A couple of months ago, I began suffering from very loud tinnitus.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.